Colorado, 2009

Drought in Colorado, December 1 to 31, 2009

December 1 to 31, 2009 · NWS GJT · 18 events in 18 counties and zones

Although a series of winter storms brought much needed precipitation to western Colorado and eastern Utah, replenishing the mountain snow pack and soil moisture, the drought conditions through the month remained relatively unchanged. Abnormally dry conditions persisted across most of southwestern and west central Colorado, with moderate drought conditions present across the far southwestern…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Although a series of winter storms brought much needed precipitation to western Colorado and eastern Utah, replenishing the mountain snow pack and soil moisture, the drought conditions through the month remained relatively unchanged. Abnormally dry conditions persisted across most of southwestern and west central Colorado, with moderate drought conditions present across the far southwestern corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 3:42 PM MST, 8 hours 18 minutes earlier.

Area forecast discussion, Nov 30, 3:42 PM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MST MON NOV 30 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

DRY WEATHER WILL CONTINUE FOR ANOTHER 24 HOURS AS UPPER LEVEL FLOW
TRANSITIONS TO A MORE NORTHWESTERLY COMPONENT. THIS WILL EVENTUALLY
OPEN THE GATES FOR SHORTWAVE ENERGY OVER WESTERN CANADA TO DIVE
SOUTH ALONG THE SPINE OF THE ROCKIES ON TUESDAY. THIS SYSTEM WILL BE
DRAGGING A STRONG SFC FRONT WITH IT...WHICH WILL PASS THROUGH THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. H7 TEMPS WILL DROP A GOOD
5 TO 10 DEGREES ACROSS THE BOARD...WITH READINGS BOTTOMING OUT
AROUND -15C OVER THE CENTRAL PORTIONS OF OUR FORECAST AREA.
WILL BE INCREASING POPS ALONG THE DIVIDE...GENERALLY NORTH OF
INTERSTATE 70 FOR TUESDAY NIGHT AND WEDNESDAY AS THE STRONG CAA
KICKS IN. OROGRAPHICS ARE NOT ALL THAT IMPRESSIVE AT THIS POINT AND
MOISTURE WILL BE LIMITED...BUT STRENGTH OF THE CAA AND FORCING
ALONG THE FRONT WILL BE ENOUGH TO GET SOME LIGHT SNOW GOING ALONG
THE DIVIDE. AT THIS TIME WILL KEEP AMOUNTS UNDER 3 INCHES FROM VAIL
PASS NORTH TO THE PARK RANGE FOR TUESDAY NIGHT AND WEDNESDAY.
SCATTERED SNOW SHOWERS WILL ALSO BE POSSIBLE OVER THE REMAINDER OF
THE MOUNTAINS THROUGH THIS PERIOD...ALTHOUGH ACCUMULATIONS WILL NOT
BE WIDESPREAD. LITTLE CHANGE IN TEMPS EXPECTED ON TUESDAY WITH
PERSISTENCE A GOOD CHOICE. HOWEVER...THAT CHANGES TUESDAY NIGHT AND
WEDNESDAY...WITH DAYTIME HIGHS ON WEDNESDAY EXPECTED TO RUN 10
DEGREES COOLER IN MANY AREAS...WITH THE COLDEST AIR IMPACTING OUR
EASTERN ZONES...FROM CRAIG SOUTH TO ASPEN.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
...COLD AND GENERALLY DRY THIS WEEK...
...NEXT POTENTIAL WINTER STORM NOW TIMED TO START SUNDAY NIGHT...

A TROUGH OF LOW PRESSURE...EXTENDING TO THE SW FROM HUDSON BAY...
WILL DEEPEN THROUGH THURSDAY. THE TROUGH SHIFTS EAST ON FRIDAY AND
ALLOWS TRANSIENT HIGH PRESSURE TO BUILD IN FROM THE WEST. THIS
WEEKEND THE PACIFIC RELOADS WITH THE FAVORED EC/CANADIAN KEEPING
MOST OF THIS ENERGY IN THE NORTHERN ROCKIES. FINALLY SUNDAY NIGHT-
MONDAY A TROUGH DIGS DOWN THE WEST COAST AND CLOSES. THIS IS
CURRENTLY PROGGED TO TAP SOME MOISTURE FROM THE SW...WITH AN
ASSOCIATED COLD FRONT PASSING LATE MONDAY.

WEDNESDAY NIGHT-THURSDAY NIGHT: THE GFS IS COLDER BUT BOTH MODELS
ARE KEEPING THE -36C COLD CORE ON THE EAST SIDE OF THE DIVIDE.
STILL COLD ADVECTION IS IMPRESSIVE IN OUR EASTERN CWA WITH 700 TEMPS
DROPPING TO -18 OR EVEN -20C THURSDAY NIGHT. LOWERED TEMPERATURES
FOR THESE PERIODS WITH THE EASTERN MTNS AND VALLEYS POSSIBLY DROPPING
BELOW ZERO F THURSDAY NIGHT. MOISTURE COMES FROM THE NW WITH THIS
SYSTEM SO IT IS QUITE MOISTURE STARVED. SNOW SHOWERS WILL FAVOR THE
CONTINENTAL DIVIDE AND LOOK TO BE LIGHT.

FRIDAY-SUNDAY: LOWERED POPS TO ZERO FOR FRIDAY UNDER THE RIDGE OF
HIGH PRESSURE. SATURDAY...THE FAVORED EC/CANADIAN DIGS A LOW TO JUST
OFF THE OREGON COAST WITH A DEFORMATION ZONE STRETCHED DUE EAST
ACROSS THE NORTHERN ROCKIES. THIS KEEPS OUR FORECAST AREA SOUTH OF
THE MOISTURE AND FORCING. IN DEFERENCE TO THE DEEPER GFS...HAVE
KEPT ISOLATED POPS IN THE NORTHERN MTNS.

SUNDAY NIGHT-MONDAY: MODELS COME BACK INTO AGREEMENT FOR THE
DEEPENING AND THEN PROGRESSIVE PACIFIC LOW. THE GFS...THAT SEEMS
OVER-COLD IN THE SHORT TERM...IS PUSHING A -30C COLD CORE TO CENTRAL
UTAH ON MONDAY WITH THE ASSOCIATED COLD FRONT INTO THE NORTHERN CWA
MONDAY AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE FORECAST AREA THROUGH TUESDAY
WITH DRY NORTHWEST FLOW ALOFT IN PLACE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....JDC
Hazardous weather outlook, Nov 30, 6:18 AM MST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
618 AM MST MON NOV 30 2009

COZ001>014-017>023-UTZ022>025-027>029-011318-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
618 AM MST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

THERE IS A CHANCE FOR RAIN AND SNOW SHOWERS OVER THE REGION EARLY
WEDNESDAY MORNING THROUGH THURSDAY EVENING FOR THE NORTHERN AND
CENTRAL MOUNTAINS.  MINOR ACCUMULATIONS EXPECTED.  ANOTHER CHANCE
PRESENTS ITSELF SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Moderate drought conditions persisted.

Drought, Animas River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Moderate drought conditions persisted across the area.

Drought, San Juan River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the western half of the area, with moderate drought conditions present along the farthest western periphery.

Drought, Southwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought conditions across the area ranged from moderate over the western and central portions, to abnormally dry over the eastern portions, to near normal conditions over the southeastern portions of the area.

Drought, Northwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Moderate drought persisted across the northwestern San Juan mountains, with abnormally dry conditions persisting over the northeastern San Juans.

Drought, Paradox Valley / Lower Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Moderate drought persisted across the area.

Drought, Upper Gunnison River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Central Gunnison and Uncompahgre River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Uncompahgre Plateau and Dallas Divide

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, West Elk and Sawatch Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across most of the area.

Drought, Grand and Battlement Mesas

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Other Federal Agency
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Grand Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Debeque to Silt Corridor

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Central Colorado River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Roan and Tavaputs Plateaus

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Lower Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across southern portions of the area.

Drought, Central Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across far southwestern portions of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200962, 201175, 201176, 201177, 201178, 201179, 201180, 201181, 201182, 201183, 201184, 201185, 201186, 201187, 201188, 201189, 201190, 201191.